Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


indinavir intensification
Jun 4, 2000

Hi, my partner is on crix/combivir, his first combination, and he has been undetectable (<50) for over 3 years now. However, he ignores the food restrictions and often takes his midday crix late. I've suggested that he try crix/ritonavir so he wouldn't have to worry about food restrictions or the midday dose. He thinks things are working the way he's doing it, so no need to change. Am I worried for nothing? Thanks.

Response from Dr. Stryker

Nope -- I think you are probably right on the money. Your partner is risking it all by taking Crix with food and/or skipping doses. Why go through the hassle of taking meds, and possible side effects, if you don't do everything possible to get the full benefit? Even though his numbers are good now, three year is a small time compared to the rest of his life. When someone is at risk of failure from "non-compliance", some kind of change is needed.

A couple of options. There is a lot of variability in individual patient Crix metabolism, so it could be that your guy is lucky and maintains very high levels despite his cavalier attitude. A trough drug level (in the AM before his first dose) could help figure this out. If he does this, it would be important to continue dosing as he has been doing, until after the test. If this verifies low or borderline levels, a change would be needed. Problem is , very few labs do this test -- and it isn't really standardized yet. I think he should just switch.

The Crix/Ritonavir plan would allow him a more convenient schedule, more effective blood levels of the drug, possibly lower risk of kidney stones, and possibly greater durability. Very few people have ritonavir side effects at this small dose -- I wouldn't worry about that. Good luck to both of you!

RS



Previous
Pravachol
Next
Summer is here and I'm embarrassed to wear shorts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement